Drug-Induced Hyperpigmentation: Review and Case Series

Rosa M. Giménez García, MD; Sergio Carrasco Molina, MIR

Disclosures

J Am Board Fam Med. 2019;32(4):628-638. 

In This Article

Abstract and Introduction

Abstract

Background: Hyperpigmentation is a common dermatologic problem that may have substantial impact on the patient, since it affects the appearance and quality of life, and may influence treatment adherence. There are few studies of drug-induced hyperpigmentation.

Methods: We studied drug-induced hyperpigmentation in patients attending an outpatient dermatology clinic in the Western Area of Valladolid (Spain) from August 1, 2017 to April 20, 2018.

Results: The incidence of drug-induced hyperpigmentation was 1.31% in patients attending a first dermatology consultation in the study period. Of the 16 patients, 8 were taking more than 1 drug. The most frequent drugs identified were nonsteroidal anti-inflammatory agents (25%), antihypertensive agents (18.75%), antimalarials (12.5%), antibiotics, antineoplastic agents, psychoactive agents, simvastatin, allopurinol, amiodarone and mucolytic (6.25% each). Hyperpigmentation was found in the mucosa in 25% of patients and in photograph-exposed areas in 37.5%.

Discussion: Diagnosing drug-induced hyperpigmentation is a dermatologic challenge. A differential diagnosis with hyperpigmentation caused by endocrine and metabolic disorders, the most closely-related disorders to drug-induced hyperpigmentation, and with hyperpigmentation of idiopathic origin, should be conducted. Drug-induced hyperpigmentation is a relatively frequent reason for consultation, especially in polypharmacy patients. The sample may have been biased as many patients receiving treatments frequently associated with drug-induced hyperpigmentation, such as antineoplastic drugs, are diagnosed and treated by other specialties, such as oncologists.

Conclusion: Family physicians and specialists should consider drugs as a cause of hyperpigmentation to facilitate the correct diagnosis and treatment.

Introduction

Hyperpigmentation is a common dermatologic problem that may have substantial impact on the patient, since it affects the appearance and quality of life. Hyperpigmentation is defined as the darkening of the skin's natural color, usually due to an increase in melanin deposition (hypermelanosis) in the epidermis or dermis, an increase in chromophores of nonmelanic origin (hyperchromia), or to dermal deposition of endogenous or exogenous pigments such as hemosiderin, iron or heavy metals. Hyperpigmentation is a frequent reason for consultation, particularly in patients with darker skin.[1]

The color of human skin is mainly determined by 2 types of melanin; eumelanin and pheomelanin. Other important determinants of skin color are the number of blood capillaries it contains, the chromophores it may possess, such as carotenoids or lycopenes, and the collagen content of the dermis.[2] The melanocytes, located in the epidermal basal layer, produce melanin by biosynthesis in the organelles called melanosomes, which are transported to the periphery and transferred, thanks to their dendritic extensions, from the melanocytes to the surrounding keratinocytes. Each melanocyte interacts with more or less 36 keratinocytes, in what is known as the melano-epidermal unit.[2]

Hypermelanosis in the epidermis is caused by an increase in melanin in the basal and suprabasal layer of the skin associated with a normal or elevated amount of melanocytes. Dermal hypermelanosis may be due to various mechanisms, such as the transfer of melanin from the epidermis to the dermis and its accumulation within the melanophages (pigmentary incontinence), and is commonly observed in inflammatory skin diseases affecting the basal layer and/or the dermal-epidermal junction. Another cause is dermal deposition of endogenous and exogenous pigments, such as hemosiderin or iron, or a local or systemic exposure to heavy metals (silver, gold, mercury). Metals such as iron can stimulate melanogenesis, as observed in patients with hemochromatosis.[3]

Drug-induced hyperpigmentation is estimated to account for 10% to 20% of cases of acquired hyperpigmentation,[4] although these figures are probably highly speculative, as most cases are idiopathic, especially in elderly patients. The incidence of drug-induced hyperpigmentation varies according to the drug involved, ranging from isolated cases to 25% of patients receiving a treatment.[5] Some drugs are associated with the development of hyperpigmentation of the skin or mucous membranes.[4–6]

Clinically, the discoloration that appears on the skin is acquired and usually grows slowly and spreads insidiously, worsening over months or years after treatment initiation. Some topographical distributions are more characteristic of drug-induced hyperpigmentation, such as areas exposed to the sun, and may include the mucous membranes, especially the oral and conjunctive membranes. Some characteristics of the distribution are very suggestive of specific drugs, such as the flagellated hyperpigmentation found when cytostatic treatments containing bleomycin are used.[7] The color acquired due to hyperpigmentation is not specific for drug-induced hyperpigmentation. However, drug-induced hyperpigmentation frequently presents as an unusual purple, with color tones such as red-yellow (clofazimine),[8] or slate or blue-gray (psychotropic drugs, amiodarone, or metals).[9,10]

The diagnosis of hyperpigmentation is complicated due to the lack of direct evidence or inadequate information. Many elderly patients are receiving polypharmacy, making it more difficult to associate a pigment change with a specific drug, especially when the chronology between taking the drug and the onset of hyperpigmentation is unknown. The true incidence of drug-induced hyperpigmentation is very difficult to estimate because not all cases are recorded or reported for pharmacological study, and there are no large-scale prospective studies. The aims of this study were to review drug-induced hyperpigmentation, to carry out a study of patients with drug-induced hyperpigmentation attending a dermatology clinic for the first time, and to summarize the drugs known to cause hyperpigmentation.[4,11]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....